Had one syringe of Voluma (1/2 in each cheek) about a day and half ago. Is it normal for it to feel a little hard and swollen?

It seems though one side has what feels like a thick line and a bit of a ball and a few lumps. How long will it take to "relax?" It doesn't seem swollen, but I can feel some soreness when I smile big. Just wondering if this is all normal? Will it smooth out? Just a little freaked out.

Doctor Answers 14

Voluma treatment

Some swelling and the ability to feel the product is normal after treatment.  It should subside within a week or two.  You can try massaging the area gently with your fingertips.  If after two weeks the issue is still persisting, contact your injector for a follow up visit.


Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

Had one syringe of Voluma (1/2 in each cheek) about a day and half ago. Is it normal for it to feel a little hard and swollen?

Thank you for your question. It is normal to have swelling and soreness in the area for about two weeks. It should soften after two weeks as well. Light massaging can be helpful. If you still have concerns consider consulting with a Board Certified Plastic Surgeon for future treatments. 

Too Early To Tell

Injection of soft tissue filler such as Voluma hyaluronic acid from Juvederm will cause patients mild short-term reactions.  Swelling in the area of injection is very common during a normal recovery process.  The material can often be felt under the skin but becomes less noticeable after 1-2 weeks.  This may be what you are referring to as smoothing out.  Mild soreness is not unusual.  Irregularity is not as common among patients.  In our office we explain to patients the normal reactions and want them to call or return for additional evaluation if anything unusual occurs or if they have questions.  I suspect your plastic surgeon's office would be happy to hear form you. 

Sutton Graham II, MD
Greenville Plastic Surgeon
4.8 out of 5 stars 5 reviews

Voluma recovery time.

After a voluma session you can expect to have some tenderness, rare bruise, and the area can be slightly swollen and firm. These symptoms usually resolve in 1-2 weeks after a session. For any concerns I would follow-up with your practitioner. 

Kaleroy Papantoniou, MD, FAAD
Great Neck Dermatologic Surgeon
5.0 out of 5 stars 24 reviews

Edema and Lumps after Voluma

Hello and thank you for your question.  It is not uncommon to have some slight tenderness and swelling after any dermal filler.  However, I would have the "thick line, ball and lumps" evaluated by the provider who performed the injection.  It is important that all dermal fillers be administered by an experienced injector.

Best Regards,
Dr. Serrao

Voluma to cheeks

Dear ScrivoGal,

It is common to feel some lumps after Voluma injections. It usually will disappear within 1-2 weeks. Sometimes there is some bleeding just under the skin (micro hematoma) and can feel hard to touch. Again, these will all go away within 1-2 weeks. If you see obvious asymmetry, I would follow-up with your surgeon.

Kyle S. Choe, MD
Virginia Beach Facial Plastic Surgeon
4.7 out of 5 stars 35 reviews

Had injection of Voluma about a day and half ago. Is it normal for it to feel a little hard and swollen?

Yes. This is very common. When Voluma is injected properly it can take one week for the swelling to resolve. As long as you can't see the irregularity there should not be a problem. Call your physician injector if these issues don't resolve in the first week following treatment. I hope this information is helpful for you.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

Voluma Post Treatment

It takes 1-2 weeks for filler swelling to resolve. If you are concerned after that time, please speak to your injector.  Cannula injections will limit complications long term.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Swelling after filler....

... is very common, especially if a good amount of volume is placed into each cheek. Yes, even 0.5 ml of Voluma will give you a hard lumpy sensation, and some mild swelling. This should settle over the next few days. You will get use to the 'lumpy' sensation over the next few weeks.

If you experience more pain or redness- skin colour changes, make sure you visit your doctor. 

All the best

Davin Lim 
Laser and aesthetic dermatologist
BRISBANE, Australia.

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 62 reviews

Swelling after Voluma

Hi ScrivoGal, it is not uncommon to have a feeling of thickness around the injection site that can take several days to soften up and mold into the surrounding tissue. If it continues to bother you I would follow up with your injector to ensure that everything is healing properly.

Todd C. Miller, MD
Newport Beach Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.